Responses

Download PDFPDF
Hypertensive crisis following the administration of tedizolid: possible serotonin syndrome
Compose Response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Author Information
First or given name, e.g. 'Peter'.
Your last, or family, name, e.g. 'MacMoody'.
Your email address, e.g. higgs-boson@gmail.com
Your role and/or occupation, e.g. 'Orthopedic Surgeon'.
Your organization or institution (if applicable), e.g. 'Royal Free Hospital'.
Statement of Competing Interests

PLEASE NOTE:

  • Responses are moderated before posting and publication is at the absolute discretion of BMJ, however they are not peer-reviewed
  • Once published, you will not have the right to remove or edit your response. Removal or editing of responses is at BMJ's absolute discretion
  • If patients could recognise themselves, or anyone else could recognise a patient from your description, please obtain the patient's written consent to publication and send them to the editorial office before submitting your response [Patient consent forms]
  • By submitting this response you are agreeing to our full [Response terms and requirements]

Vertical Tabs

Other responses

Jump to comment:

  • Published on:
    Response to Van den Eynde and Gillman's letter
    • Maria de Castro Julve, Hospital pharmacist Parc Taulí Hospital Universitari. Sabadell. Barcelona
    • Other Contributors:
      • Roser Vives, Pharmacologist
      • Sara Ortonobes Roig, Hospital pharmacist
      • Paula Miralles Albors, Hospital pharmacist
      • Luis Falgueras, Infectious Diseases specialist
      • Mònica Gómez-Valent, Hospital pharmacist

    I) We agree with Dr. Van den Eynde that since tedizolid is a more potent inhibitor than linezolid, it is administered at lower doses. Thus, the MAO inhibition would be lower. This is probably the reason why there have been no reports regarding serotoninergic toxicity. However, the possibility of MAO inhibition cannot be ruled out, especially when tedizolid is administered together with serotoninergic drugs. We would like to emphasize that the spontaneous reporting of suspected adverse reactions is useful to identify potential signals that suggest a causal association between a medicinal product and a previously unknown reaction. Whether this suspected adverse reaction is a signal, it should be confirmed by further reports.

    II) In our article we do not affirm that it is a serotonin syndrome or a serotonin toxicity, since, in fact, we do not have enough clinical information to confirm it. We only discuss the possibility that the hypertensive crisis could be related to the co-administration of tedizolid and other serotoninergic drugs. Our position is well defined in the following paragraph of the article: “The causality of hypertension as an adverse drug reaction due to the co-administration of tedizolid and other serotonergic treatments was evaluated using the algorithm of Naranjo et al, obtaining a final score of 3. According to this value, the relationship between tedizolid and the hypertensive crisis should be classified as possible, as we were not able to rule ou...

    Show More
    Conflict of Interest:
    None declared.
  • Published on:
    A critical appraisal
    • Vincent Van den Eynde, Independent Researcher None
    • Other Contributors:
      • Peter K Gillman, Clinical Neuropharmacologist

    We note, upon critical appraisal of this case report, two shortcomings:
    (I) the authors provide a one-sided and inaccurate extrapolation to clinical practice from the literature data on tedizolid;
    (II) the authors do not adhere to well-established ‘diagnostic decision rules for serotonin toxicity’: the Hunter criteria.<1>
    I. In gauging the MAO-inhibiting potential of both antibiotics, de Castro Julve et al. rightly note that ‘tedizolid appears to be a more potent inhibitor in vitro of MAO-A than linezolid’ <2>– but neglect to mention (a) that tedizolid is also four to sixteen (or – depending on the source – ‘two to eight’)<3> times more potent than linezolid at treating most gram-positive infections;<4> and (b) that tedizolid is therefore administered at a lower dose than is linezolid (200mg/day vs. 600mg/12 hours).<3> This likely leads, in practice, to less tedizolid-induced (vs. linezolid-induced) MAO-inhibition<3>, as evidenced by the clinically insignificant potentiation of the tyramine pressor response (TYR30)<2>, and to less potential for serotonergic drug interactions<5>, as further evidenced by the fact that no changes in the murine head twitch response occur, even at plasma tedizolid concentrations which exceed – ‘by up to ~25-fold’ – the Cmax observed in humans at the clinical dose of 200mg/day.<3>
    II. The detection in their patient of a hypertensive crisis ‘suspected to be an adverse r...

    Show More
    Conflict of Interest:
    None declared.